Utah, 2022

Dense Fog in Utah, December 16 to 17, 2022

December 16 to 17, 2022 · NWS GJT · 1 event in 1 county or zone

Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 5:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 16, 5:55 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
555 PM MST Fri Dec 16 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 311 PM MST Fri Dec 16 2022

Lingering moisture in conditionally unstable air under a north-
northwesterly flow regime over the Elkhead Mountains and Park
Range was responsible for flurries early this afternoon. Latest
Day-Snow-Fog RGB composite satellite imagery indicated this
activity was rapidly diminishing as moisture was wrung from the
airmass. NAM was the only model that indicated showers will
continue beyond 00Z this evening which exceeds the 90th percentile
of the blended solutions and therefore, removed any mention of
showers tonight across the entire forecast area. Dry, cold air
will remain over the region through the next 36 hours as flow
gradually veers to the west-northwest through Sunday morning.
Consequently, expect quiet and cold weather to persist across the
area. However, strong inversions over the eastern Uinta Basin are
likely to cause low stratus and fog to redevelop tonight and
possibly early Sunday as well. Expect temperatures to continue to
run around 10 degrees below normal during the period.

.LONG TERM...(Sunday through Friday)
Issued at 311 PM MST Fri Dec 16 2022

The models agree on tracking the low supported by the Arctic jet
through the Los Angeles Basin Sunday morning, across northern
Arizona and New Mexico and out onto the Plains by Monday morning.
This fast moving system doesn't have much moisture with it, but as
the cold core passes over the southern Colorado border Sunday
afternoon, we can't rule out a few light snow showers across the
southern face of the San Juan Mountains with little if any
accumulation. With each successive model run, the ensembles dry the
system out a little more. Beyond Monday, the models diverge wildly
on how they handle the cold low supported by the polar jet over
Alberta Canada. The GFS wants to eject it to the east over Manitoba
and Ontario, and replace it with another low descending out of the
Northwest Territories by Wednesday that continues descending east of
the Rockies into the Mississippi Valley Wednesday night into Friday.
The European model stalls the low over Alberta until Wednesday
before ejecting it to the southeast into the Ohio Valley by Friday.
The Canadian model shoots somewhere in between, stalling the low
over Alberta into Tuesday before ejecting it to the east following
the GFS Tuesday night and having a shortwave rotate around the west
flank of the low and tracking the shortwave southeast along the same
track as the European model tracks the low into the Ohio Valley.
Though the systems come to similar solutions with a low/shortwave
descending east of the Rockies Wednesday into Friday by different
paths, the results are that the Arctic jet slides down over the
Rockies by midweek where it tends to stay into Christmas weekend.
This will bring a series of shortwave disturbances passing to the
north and east of the region daily starting Tuesday. Though there
is low confidence in the models at this point, the ensembles
suggest unsettled weather across the northern mountains beginning
Tuesday and extending into the central and southern mountains
through Friday. There are widespread precipitation amounts
through this period ranging from nothing to a few inches in the
higher elevations possible each day. There is a possibility of
having impacts to travel due to icy and snowpacked roads Thursday
into the weekend. Stay tuned to get the latest forecast as this
system develops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 524 PM MST Fri Dec 16 2022

Currently the few clouds that remain are confined the the higher
terrain. Some of the sites may be impacted by low stratus and or
fog tonight like KVEL and KHDN. A few other sites may see some of
this on a localized scale. Conditions should improve tomorrow and
winds remain light and terrain driven.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Dec 16, 3:03 AM MST, 18 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
303 AM MST Fri Dec 16 2022

COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
303 AM MST Fri Dec 16 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snowfall will continue over the northwest Colorado mountains
and adjacent high valleys this morning before coming to an end by
this afternoon. Most areas should see dry conditions by this
afternoon with partly to mostly sunny skies.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

This weekend will see dry weather prevail with passing clouds and
continued below normal temperatures. Unsettled weather looks to
return by mid to late next week as several disturbances move
across northwest Colorado, with snow favoring the northern and
central Colorado divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 16, 10:00 PM MST to December 17, 2:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060867.